Alert archive / Nevada / Wind Advisories in 2013

Wind Advisory 6, NWS Elko, NV

March 19, 2013Elko County, Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Mar 19, 2013, 2:32 PM PDT for Elko County, Humboldt County, Nevada. It took effect at Mar 20, 2013, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2013, 2:32 PM PDT (21:32 UTC)
In effect from
Mar 20, 2013, 11:00 AM PDT
Expired
Mar 20, 2013, 9:18 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Humboldt County, NV

The radar

The Elko radar (KLRX), 60 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WWUS75 KLKN 192132
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
232 PM PDT TUE MAR 19 2013

...GUSTY WINDS EXPECTED WEDNESDAY AFTERNOON AND EVENING...

.A STORM FROM THE PACIFIC WILL MOVE INTO THE GREAT BASIN ON
WEDNESDAY. STRONG AND GUSTY WINDS WILL ACCOMPANY THIS STORM ON
WEDNESDAY AFTERNOON AND EVENING. THE STRONGEST WINDS ARE EXPECTED
IN HUMBOLDT COUNTY AND NORTHERN ELKO COUNTY.

NVZ030-031-201545-
/O.NEW.KLKN.WI.Y.0006.130320T1800Z-130321T0600Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...OWYHEE
232 PM PDT TUE MAR 19 2013

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY. 

* WINDS...WEST-SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH. THE
  STRONGEST WINDS WILL BE IN HUMBOLDT COUNTY.

* TIMING...THE STRONGEST WINDS WILL OCCUR LATE WEDNESDAY AFTERNOON
  IN HUMBOLDT COUNTY...EXTENDING INTO THE EVENING HOURS ACROSS
  NORTHERN ELKO COUNTY.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...
  WINNEMUCCA...MCDERMITT...PARADISE VALLEY...GOLCONDA SUMMIT.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT PARTICULARLY
  FOR HIGHER PROFILE VEHICLES. ROUTES AFFECTED INCLUDE U.S.
  HIGHWAY 95...U.S. HIGHWAY 93...AND INTERSTATE 80. IMPACTS WILL
  BE GREATEST ALONG U.S. HIGHWAY 95 DUE TO THE WINDS BEING MOSTLY
  PERPENDICULAR TO TRAFFIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RCM
3 follow-up statements
071 
WWUS75 KLKN 200921
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
221 AM PDT WED MAR 20 2013

...GUSTY WINDS EXPECTED LATER THIS MORNING AND EVENING...

.A STORM FROM THE PACIFIC WILL MOVE INTO THE GREAT BASIN TODAY. STRONG
AND GUSTY WINDS WILL ACCOMPANY THIS STORM BEGINNING LATE THIS
MORNING AND CONTINUING THROUGH THE EVENING. THE STRONGEST WINDS ARE
EXPECTED IN HUMBOLDT COUNTY AND NORTHERN ELKO COUNTY.

NVZ030-031-210330-
/O.CON.KLKN.WI.Y.0006.130320T1800Z-130321T0600Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...OWYHEE
221 AM PDT WED MAR 20 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING. 

* WINDS...WEST-SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH. THE 
  STRONGEST WINDS WILL BE IN HUMBOLDT COUNTY. 

* TIMING...THE STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON IN
  HUMBOLDT COUNTY...EXTENDING INTO THE EVENING HOURS ACROSS
  NORTHERN ELKO COUNTY.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...
  WINNEMUCCA...MCDERMITT...PARADISE VALLEY...GOLCONDA SUMMIT 

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT PARTICULARLY
  FOR HIGHER PROFILE VEHICLES. ROUTES AFFECTED INCLUDE U.S.
  HIGHWAY 95...U.S. HIGHWAY 93...AND INTERSTATE 80. IMPACTS WILL
  BE GREATEST ALONG U.S. HIGHWAY 95 DUE TO THE NORTH-SOUTH
  ORIENTATION OF THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
569 
WWUS75 KLKN 202115
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
215 PM PDT WED MAR 20 2013

...GUSTY WINDS EXPECTED THROUGH THIS EVENING...

.A STORM SYSTEM WILL BRING STRONG AND GUSTY WINDS THROUGH THIS
EVENING ACROSS NORTHERN NEVADA. THE STRONGEST WINDS ARE EXPECTED
IN HUMBOLDT COUNTY AND NORTHERN ELKO COUNTY.

NVZ030-031-210600-
/O.CON.KLKN.WI.Y.0006.000000T0000Z-130321T0600Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...OWYHEE
215 PM PDT WED MAR 20 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 50 MPH. THE STRONGEST
  WINDS WILL BE IN HUMBOLDT COUNTY.

* TIMING...THROUGH THIS EVENING.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE... 
  WINNEMUCCA...MCDERMITT...PARADISE VALLEY...GOLCONDA SUMMIT.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT 
  PARTICULARLY FOR HIGHER PROFILE VEHICLES. ROUTES AFFECTED 
  INCLUDE U.S. HIGHWAY 95...U.S. HIGHWAY 93...AND INTERSTATE 
  80. IMPACTS WILL BE GREATEST ALONG U.S. HIGHWAY 95 DUE TO 
  THE NORTH-SOUTH ORIENTATION OF THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
511 
WWUS75 KLKN 210418
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
918 PM PDT WED MAR 20 2013

NVZ030-031-210530-
/O.CAN.KLKN.WI.Y.0006.000000T0000Z-130321T0600Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...OWYHEE
918 PM PDT WED MAR 20 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROP BELOW ADVISORY CRITERIA THIS EVENING. THEREFORE
THE WIND ADVISORY IS HAS BEEN CANCELLED. HOWEVER...LOCAL GUSTS UP
TO 45 MPH ARE STILL POSSIBLE OVER THE PASSES AND HIGHER ELEVATIONS
FOR THE NEXT SEVERAL OF HOURS.

$$

JH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 19, 2:39 AM PDT, 11 hours 53 minutes earlier.

Area forecast discussion, Mar 19, 2:39 AM PDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
239 AM PDT TUE MAR 19 2013

.SYNOPSIS...A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE ACROSS THE
AREA THROUGH THE REST OF THE WEEK AND POSSIBLY THE WEEKEND...BRINGING
WITH IT BREEZY CONDITIONS...SHOWERS...AND COLDER TEMPERATURES. A
GRADUAL WARM-UP WILL FOLLOW.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. A THICK BATCH OF MID TO HIGH
LEVEL CLOUDINESS IS MOVING ACROSS NORTHERN NEVADA THIS
MORNING...WHICH HAS HELPED TO KEEP OUR OVERNIGHT LOWS FROM DROPPING
TOO MUCH. MOST OF THE TEMPERATURES AT THIS TIME ARE IN THE MID 30S
TO UPPER 40S ACROSS THE REGION.

UPPER LEVEL RIDGING WILL CONTINUE THIS AFTERNOON...BUT MID TO HIGH
LEVEL CLOUDS WILL HELP TO BLOCK OUT THE SUN. EVEN SO...AFTERNOON
HIGHS ARE PROGGED TO BE ABOUT 1 TO 3 DEGREES ABOVE NORMAL. WINDS
DURING THE AFTERNOON WILL BE BREEZY BUT NOTHING TO WRITE HOME
ABOUT.

RIDGE AXIS WILL BE SHIFTING EAST DURING THE OVERNIGHT WITH A TROUGH
OF LOW PRESSURE MOVING TOWARDS THE WEST COAST. A 250 MB JET OF
ABOUT 100 KNOTS WILL BE IMPACTING NORTHERN NEVADA DURING THE
WEDNESDAY AFTERNOON PERIOD. 700 MB WINDS OF 35 TO ABOUT 45 KNOWS
ARE FORECAST TO OCCUR IN PORTIONS OF HUMBOLDT AND NORTHERN ELKO
COUNTIES. GFS ANOMALIES ARE SHOWING POSITIVE 4-5 SD WIND ANOMALIES
ACROSS THE AFOREMENTIONED AREA DURING THE AFTERNOON AS WELL. WIND
SPEEDS ARE ANTICIPATED TO BE NEAR ADVISORY CRITERIA IN MANY
LOCATIONS...BUT CONFIDENCE AT THIS TIME IS NOT HIGH ENOUGH TO
ISSUE ANY HEADLINE WIND PRODUCTS. ALSO...CLOUD COVER IS EXPECTED
TO HAMPER MIXING. STILL...WITH THE STRONG WINDS...BLOWING DUST
WILL BE A CONCERN OVER THE CENTRAL AND EASTERN PORTIONS OF THE
STATE AND HAVE KEPT THIS IN THE WEATHER GRIDS. MODELS ARE ALSO SHOWING
NEGATIVE LIFTED INDICES AND STEEP 850-500 MB LAPSE RATES OVER MUCH
THE AREA...SO INCLUDED ISOLATED THUNDER IN THE WEATHER GRIDS. POPS
DURING THE AFTERNOON PERIOD WERE RAISED SLIGHTLY WITH THE BEST
CHANCES FOR RAIN ACROSS THE NORTHERN PORTIONS OF THE REGION. SNOW
LEVELS WILL REMAIN HIGH...ABOVE 6500 FEET...DURING THE DAY. A COLD
FRONT WILL MARCH ACROSS THE STATE DURING THE VERY LATE AFTERNOON
AND OVERNIGHT PERIOD WHICH WILL HELP TO FILTER DOWN SOME COLD AIR.
SNOW LEVELS WILL DROP TO THE VALLEY FLOORS DURING THE WEDNESDAY
OVERNIGHT PERIOD INTO THURSDAY. AN INCH OR TWO OF SNOW MAY FALL
ACROSS PORTIONS OF NORTHERN ELKO COUNTY...MAINLY OVER THE WESTERN
HALF...INCLUDING THE JARBIDGE WILDERNESS...OF THE ZONE. EXPECTING
A GRADUAL DECREASE OF POPS FROM WEST TO EAST THURSDAY WITH
AFTERNOON HIGHS DIPPING TO BELOW NORMAL. SHOULD ALSO BE BREEZY TO
WINDY THURSDAY AFTERNOON...WITH THE POSSIBILITY OF DOWNSLOPE WINDS
ON THE LEE SIDE OF MOUNTAIN RANGES...ESPECIALLY CLOVER
VALLEY...WEST WENDOVER...AND TONOPAH AIRPORT. WILL NEED TO KEEP AN
EYE ON THIS POSSIBLE WIND EVENT FOR EARLY TO MID-DAY THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT. ALL MODELS NOW
DISPLAY A STRONG COLD FRONT AND ASSOCIATED PIECE OF ENERGY
ROTATING AROUND THE UPPER LOW PUSHING SOUTH OVER NORTHERN NEVADA
FRIDAY. STRONG WINDS...SNOW SHOWERS...AND MUCH COLDER TEMPERATURES
ARE LIKELY FRIDAY THROUGH SATURDAY MORNING. IN FACT HIGH TEMPS MAY
STRUGGLE TO GET TO OUT OF THE 30S IN NORTHERN ELKO COUNTY AS 700MB
TEMPS DROP TO -18C BEHIND THE FRONT. SLIGHTLY BUMPED UP POPS AND
QPF TO ACCOUNT FOR THIS AGREEMENT...WHICH LINES UP NICELY WITH
NEIGHBORING OFFICES. KEPT SNOW AMOUNTS FAIRLY LOW FOR THE TIME
BEING..BUT HIGHER AMOUNTS ARE DEFINITELY POSSIBLE ON NORTHWEST
FACING SLOPES IF THE FRONT SLOWS DOWN. GUSTY WINDS...POSSIBLY
ADVISORY LEVEL...ARE LIKELY...HOWEVER THE PREVIOUS GRIDS ALREADY
ACCOUNTED FOR THIS.

AFTER SATURDAY MORNING MODEL AGREEMENT NEARLY VANISHES...AS THE EC
CONTINUES TO ROTATE PIECES OF ENERGY AROUND THE UPPER LEVEL LOW...WHILE
THE GFS SLOWLY BUILDS A RIDGE OVERHEAD. MAINTAINED LOW END POPS AND
CLOUD COVER FROM PREVIOUS GRIDS TO ACCOUNT FOR THE UNCERTAINTY WITH
THESE WEAK TROUGHS...BUT NEED MORE CONSISTENCY AMONGST MODEL RUNS
TO BUMP POPS HIGHER. REGARDLESS OF WHAT MODEL IS
USED...MODERATION OF THIS COLD AIR MASS WILL TAKE SOME TIME.
THEREFORE DROPPED TEMPS A FEW DEGREES THROUGH SUNDAY TO ACCOUNT
FOR THIS. BY MONDAY...THERE IS DECENT AGREEMENT THAT THE LONG WAVE
RIDGE WILL FINALLY BUILD OVERHEAD...WHICH AT THE LEAST BRINGS
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL FOR MOST OF THE CWA.

&&

.AVIATION...VFR CONDITIONS THROUGH THE AFTERNOON HOURS AS MID-
CLOUDS MOVE ACROSS THE AREA. BREEZY WINDS SW10-15G25KT EXPECTED
DURING THE AFTERNOON AFTER 18Z. PRECIPITATION AND LOWERING
CIGS/VSBY POSSIBLE AFTER 20/04Z THIS EVENING FROM WEST TO EAST.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/85/86
Hazardous weather outlook, Mar 19, 2:55 AM PDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
255 AM PDT TUE MAR 19 2013

NVZ030-031-033>041-201000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
255 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

MID AND HIGH LEVEL CLOUDS WILL MOVE ACROSS THE REGION TODAY OUT
AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM. WINDS WILL
GENERALLY BE BREEZY OUT OF THE SOUTHWEST AT 10 TO 15 MPH WITH
GUSTS TO 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

VALLEY RAINS AND MOUNTAIN SNOWS WILL TURN TO ALL SNOW BY LATE
WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH
THE AREA...BUT ACCUMULATIONS IN VALLEYS ARE EXPECTED TO BE LIGHT AND
SLUSHY. THE HIGHER MOUNTAIN LOCALES WILL SEE UP TO SEVERAL INCHES
OF NEW WET SNOW.

WINDS WILL PICK UP WEDNESDAY AND BLOWING DUST IS POSSIBLE IN SOME
AREAS. THE STRONGEST WINDS ARE FORECAST TO BE ACROSS HUMBOLDT AND
NORTHERN ELKO COUNTY...BUT WIND SPEEDS ARE EXPECTED TO BE JUST
BELOW ADVISORY THRESHOLDS. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS NORTHERN NEVADA WEDNESDAY AFTERNOON AND
EVENING. THE HIGHEST SNOW AMOUNTS WILL BE OVER THE MOUNTAINOUS
AREAS...AS WELL AS IN NORTHWESTERN ELKO COUNTY...INCLUDING THE
JARBIDGE WILDERNESS...WITH UP TO SEVERAL INCHES POSSIBLE. THE
STORM EXITS THE STATE LATE THURSDAY AND FRIDAY...WITH ANOTHER
SYSTEM POSSIBLE FOR THE WEEKEND.

TEMPERATURES WILL COOL DOWN TO BELOW NORMAL LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.